New Mexico, 2018

Hail in New Mexico, June 8, 2018

June 8, 2018 · NWS MAF · 2 events in 1 county or zone

An upper ridge was over New Mexico with south to southeast surface winds which brought in good low-level moisture. There was good afternoon heating and destabilization of the atmosphere along with decent wind shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper ridge was over New Mexico with south to southeast surface winds which brought in good low-level moisture. There was good afternoon heating and destabilization of the atmosphere along with decent wind shear. These conditions resulted in storms with large hail developing across southeast New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 8, 4:21 PM MST, 2 hours 51 minutes earlier.

Area forecast discussion, Jun 8, 4:21 PM MST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
621 PM CDT Fri Jun 8 2018

.AVIATION...
00Z TAF issuance...

The main aviation concern for the next 24 hours will be the
potential for thunderstorms to affect a few terminals through this
evening. Currently have VFR conditions at all sites and this is
expected to continue through the TAF period. There are a few
thunderstorms just west of PEQ and farther south near the Davis
Mountains. Hi-res models are a bit overdone with regards to
current conditions but for now, will include mention of TS at CNM
and PEQ over the next couple of hours where higher confidence
resides...although chances for CNM are dwindling. Storms are
producing very heavy rainfall so low vis can be expected with any
storm. Will continue to monitor current radar trends and amend if
needed. Otherwise, gusty SE winds will diminish later this evening
to around 10kt through Saturday morning.

&&

.PREV DISCUSSION... /issued 226 PM CDT Fri Jun 8 2018/

DISCUSSION...

An upper ridge is over New Mexico and Texas with west flow over the
CWA. South to southeast surface winds are present across the area
bringing in good low-level moisture. CAPE values are good with 1,000
to 3,000 J/kg present across most of the area. 0 to 6 km wind shear
is expected to be near 30 kts across portions of the CWA. Afternoon
heating and destabilization will be good with mid-afternoon mid-
level lapse rates of 8-9 degrees C/km. Storms are developing in the
higher terrain and northeast Permian Basin this afternoon then are
expected to move across other parts of the CWA this evening as the
high resolution models are indicating. Temperatures today are
expected to be slightly cooler today than yesterday with 850 mb
temperatures decreasing a few degrees.

An upper trough will move over the Pacific Northwest on Saturday
with 850 mb temperatures cooling a degree or two across the CWA from
today. Good low-level moisture will still be present across the area
on Saturday afternoon with storms again expected across the higher
terrain. Expect coverage to remain mostly in the higher terrain with
CAPE values much less than the previous day and decreasing values
across the plains. Much of the same conditions will be present for
Sunday with storms spreading further east than on Saturday. The
upper ridge gets somewhat flattened on Monday as the previously
mentioned upper trough begins to move over the Northern Plains.
Models are showing a general decrease in precipitation next week as
low-level moisture decreases across the area. Temperatures next week
are expected to mostly be in the 90s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     72  96  72  95 /  20   0   0  10
Carlsbad                       70  96  70  96 /  20  20  10  20
Dryden                         74  97  75  96 /  10   0   0  10
Fort Stockton                  71  95  72  94 /  30   0  10  20
Guadalupe Pass                 68  87  66  88 /  20  30  20  20
Hobbs                          67  92  67  92 /  30  10  10  20
Marfa                          63  87  62  89 /  30  30  20  30
Midland Intl Airport           72  96  72  95 /  30   0   0  10
Odessa                         73  96  72  95 /  30   0   0  10
Wink                           73  98  72  97 /  30  10  10  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

27/67
Hazardous weather outlook, Jun 8, 11:56 AM MST, 7 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
156 PM CDT Fri Jun 8 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
156 PM CDT Fri Jun 8 2018 /1256 PM MDT Fri Jun 8 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms into the evening across Southeast
New Mexico and Guadalupe Mountains south to the Davis Mountains and
Marfa Plateau and a few storms are possible across parts of the
Permian Basin. A few storms may become strong capable of producing
gusty wind, hail, brief heavy rain and frequent lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered storms will be possible Saturday, especially from the
Davis Mountains and Marfa Plateau into the Guadalupe Mountains and
western parts of the Southeast New Mexico.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Jun 8, 3:50 PM MST, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
550 PM CDT FRI JUN 8 2018

TXZ058-082330-
Reeves County and Upper Trans Pecos TX-
550 PM CDT FRI JUN 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REEVES...
NORTHWESTERN WARD AND SOUTHWESTERN LOVING COUNTIES UNTIL 630 PM
CDT...

At 550 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Toyah, moving north at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Reeves...northwestern Ward and southwestern Loving Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3183 10387 3180 10381 3178 10380 3177 10378
      3174 10375 3175 10369 3171 10366 3170 10362
      3168 10363 3166 10362 3163 10358 3164 10356
      3163 10356 3128 10388 3143 10398
TIME...MOT...LOC 2250Z 198DEG 29KT 3140 10387

67
Special weather statement, Jun 8, 4:01 PM MST, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
601 PM CDT FRI JUN 8 2018

TXZ080-090000-
Marfa Plateau TX-
601 PM CDT FRI JUN 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFF DAVIS AND
NORTHEASTERN PRESIDIO COUNTIES UNTIL 700 PM CDT...

At 601 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marfa Municipal Airport, or 7 miles northeast of Marfa, moving
southwest at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Marfa and Marfa Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2997 10394 3008 10421 3030 10435 3042 10401
      3041 10385 3038 10382
TIME...MOT...LOC 2301Z 057DEG 7KT 3036 10391

67
Special weather statement, Jun 8, 4:26 PM MST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
626 PM CDT FRI JUN 8 2018

TXZ058-059-090015-
Loving TX-Reeves County and Upper Trans Pecos TX-
626 PM CDT FRI JUN 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REEVES...
NORTHWESTERN WARD AND CENTRAL LOVING COUNTIES UNTIL 715 PM CDT...

At 626 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles southwest of Mentone, moving northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Mentone, Orla and Slash Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3193 10389 3181 10349 3165 10359 3165 10360
      3164 10359 3139 10374 3148 10398
TIME...MOT...LOC 2326Z 204DEG 24KT 3155 10381

24
Special weather statement, Jun 8, 5:04 PM MST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
704 PM CDT FRI JUN 8 2018

NMZ028-034-TXZ058-059-090100-
Southern Lea County NM-Eddy County Plains NM-Loving TX-
Reeves County and Upper Trans Pecos TX-
704 PM CDT FRI JUN 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDDY...SOUTH CENTRAL
LEA...NORTHWESTERN REEVES...NORTHWESTERN WARD...NORTHEASTERN
CULBERSON AND LOVING COUNTIES UNTIL 800 PM CDT/700 PM MDT/...

At 703 PM CDT/603 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Orla, or 17 miles west of Mentone, moving north at
20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm. Heavy rainfall is also occuring.

Locations impacted include...
Mentone, Red Bluff Reservoir, Orla, Slash Ranch and Red Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3207 10418 3205 10338 3165 10358 3165 10361
      3164 10359 3149 10366 3153 10407 3160 10424
TIME...MOT...LOC 0003Z 164DEG 18KT 3173 10390

24
Special weather statement, Jun 8, 6:15 PM MST, 57 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
815 PM CDT FRI JUN 8 2018

NMZ034-TXZ059-060-090200-
Southern Lea County NM-Loving TX-Winkler TX-
815 PM CDT FRI JUN 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LEA...WEST CENTRAL
WINKLER AND EASTERN LOVING COUNTIES UNTIL 900 PM CDT/800 PM MDT/...

At 815 PM CDT/715 PM MDT/, Doppler radar was tracking a strong
thunderstorm 18 miles north of Mentone, moving northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Slash Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3223 10358 3209 10323 3165 10347 3165 10349
      3180 10368
TIME...MOT...LOC 0115Z 205DEG 15KT 3197 10357

24
Special weather statement, Jun 8, 7:00 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
800 PM MDT FRI JUN 8 2018

NMZ033-034-090245-
Southern Lea County NM-Central Lea County NM-
800 PM MDT FRI JUN 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEA COUNTY UNTIL 845 PM
MDT...

At 800 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Monument, or 21 miles southwest of Hobbs, moving
northeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Hobbs, Lovington, Monument, Humble City, Knowles, Lea County Regional
Airport and Industrial Airpark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3283 10308 3270 10319 3247 10336 3249 10358
      3256 10371 3300 10351 3300 10344
TIME...MOT...LOC 0200Z 216DEG 7KT 3261 10348

67

The radar

The Midland/Odessa radar (KMAF), 144 km away, was scanning. The volume nearest the first event began at 02:11 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lea

When
June 8, 7:12 PM MST to 7:17 PM MST
Where
Lea County, 6.18 mi SSE of Buckeye
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.697, -103.440

Hail, Lea

When
June 8, 7:21 PM MST to 7:26 PM MST
Where
Lea County, 9.45 mi S of Buckeye
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
32.644, -103.471

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758396, 758397.